rjrsm
  • 9 replies
  • 1627 views
  • 6 followings
rjrsm, May 11,  2018  7:40am EST

Acid reflux after an ablation

Four days ago, I had an ablation. Although it might seem early to tell, the EP and staff at NYU Langone Heart and Stroke Center said it was successful. As I have never had any major health issues, this was a big deal for me. In the months before, I had consulted with several physicians who all said the same thing, live with drugs to correct the afib, which likely would get worse, or consider an ablation. As I am in good health, I decided to take the chance with an ablation.

Recovery has not been bad. The only negative consequence is an increase in acid reflux. I've been told that the TEE test, annesthesia and ablation procedure can wreck havoc on the esophagus and stomach, so with proscribed medications I'm feeling some relief. I'm wondering if others have had an issue following an ablation procedure with intensified acid reflux?

 

9 Replies
  • CindyH9423
    CindyH9423, May 11,  2018  8:08am EST

    Hi and yes i have a problem with that also. Im 4 weeks out and still having problems. Its due to the catheters being so close to the esophagus during the procedure. The temp is monitored though. I was given an rx for protonix twice a day and now an rx for sucralate which coats the stomach. I also belch alot. Other than that ive been fine. I was told i could take zantac also. Im supposed to call them today to let them know how im doing. Its not a common problem but does happen. Good luck to you. 

  • rjrsm
    rjrsm, May 11,  2018  9:11am EST

    Hi Cindy: What you describe is exactly what I've experienced and the same proscribed medications. The sucralate does work, but after eating there's that terrible acid pool in my throat and need to belch. In the past, Nexium 20Mg was the only thing that worked from my acid reflux. So, I'm reluctant to change to the protonix magnesium prescribed, but when I'm soon running out of Nexium and will try the protonix prescription.

  • WC52
    WC52, May 29,  2018  6:52pm EST

    Hey Rjrsm,

    I made the same decision you made regarding your ablation. I didn't want to take drugs and I felt I was young enough, 52 at the time, to get an ablation. Recovery had been pretty good but I do have acid reflux. It's quite uncomfrotable at times. For about 3 months I took amiodarone before and after the ablation. I think this is what may have caused this. Currently, I have found out I have a hyper active thyroid condition. This may be linked to the amiodarone. What kind of meds did you take before and after surgery? 

    Regards, Bill

     

     

     

     

  • rjrsm
    rjrsm, May 29,  2018  7:34pm EST

    Hi Bill and thanks for writing. For my Afib, I'm taking multaq 2x day. Just saw my EP and he's taking me off the multaq this weekend. I was taking sucraflate, but came off that last week. Since coming off th sucraflate, things have been a little better. The only other related drug is esomeprazole 40MG 1xday. I must admit the acid reflux seems a little better. I suspect the culprit is the multaq, so I will have to wait and see when I come off it on the weekend.

  • rockrob61952
    rockrob61952, May 29,  2018  7:46pm EST

    Hi, RJRSM ... my EP Dr. actually prescribed Protonix 40 mg for me to take for a month immediately following my ablation back in February.  I had a history of reflux for years but have been able to control it w/digestive enzymes for quite some time, but I didn't want to take any chances following the ablation so gladly took the Rx for the month.  So, if your Dr. did not prescribe anything, perhaps you should give him a call to find out about that.  Hope you continue to be A-Fib free!  I'm now almost 4 mo. out and have had absolutely no symptoms since the procedure so I'm very happy.  :-)

  • rjrsm
    rjrsm, May 30,  2018  6:46am EST

    Hi rockrob: Thanks for your reply. My doctor also prescribed Protonix 40MG in the form of esomeprazole. I'm curious about the digetive enzymes you use to control acid reflux. I have had a problem with acid reflux also for years. It seems to run in my family. With the ablation drugs and procedure, and the doctor confirmed yesterday, some people (me) are more susceptible to acid reflux issues. Congratulations on your 4mo afib freedom. 

  • MellanieSAF
    MellanieSAF, May 30,  2018  8:48am EST

    rjsm,

    In talking at a recent medical conference with the folks at the company that makes MULTAQ, they said that it should be taken with a full meal (not just something light). I doubt that doctors mention that, but it probably makes a lot of difference in terms of gastric symptoms with MULTAQ. 

    I suspect that that may apply to some other meds as well, and that doing so may relieve the need for acid reducers.

    Mellanie

  • MellanieSAF
    MellanieSAF, May 30,  2018  8:49am EST

    It is quite common to receive acid reflux meds for a few weeks after an ablation.

    Mellanie

  • CarolynH
    CarolynH, August 6,  2018  1:12pm EST

    Hi!  I too have reflux after ablation (was in May), and also get a metal-like taste in my mouth.    For the reflux, I eat an apple.   Takes care of it every time (knocking wood), and for the metal-like taste, I dissolve 1/4tsp baking soda in 1/4C water and gargle (don't swallow).   So far this is working for me!  The reflux and the metal taste have both diminished in frequency.  I am hoping (at least) by the 6-month mark, they are both gone!

dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active
Back to top